Exhausted while on antibiotic; is this herxing?

Discussion in 'Fibromyalgia Main Forum' started by Cakedec, Jul 11, 2006.

  1. Cakedec

    Cakedec New Member

    I have FMS which is fairly stable except for flares when overdoing it. My dr. started me on amoxicillin Friday for a sinus infection. I have been feeling absolutely wiped out since; have to rest before and after everything I do. I've never noticed this before from antibiotics. Could this be the herxheimer die-off reaction of the bacteria and viruses in my system?

    Deb
  2. Mikie

    Mikie Moderator

    When one takes an ABX, the bacteria can become "excited" and that alone can cause more fatigue. Sometimes, it's just the drug which does it. The immune system can take notice of the extra bacteria activity and start an immune response. If you have headaches, fatigue (which you do), swollen lymph nodes, a sore throat, or a feeling of having the flu, it could be an immune reaction. If enough of the bacteria are killed off, your body may try to purge the dead pathogens as they can become toxic to the body. This is the actual Herx. Herxing can include profuse sweating, vomiting, and/or diarrhea from hell. If this happnes, it's evidence that the ABX is working. I always feel better after Herxing.

    If you also have a chronic viral infection, the viruses may try to reactivate while you are trying to rid your body of bacteria. You may need an antiviral drug too. Fungal infections can occur and it is wise to take probiotics in between the ABX doses. This will keep your gut in good health. In fact, probiotics are a good idea all the time. I take the Jarro-Dophilus sold here and it is excellent. Pass by any cheap ones.

    Good luck. I hope you are feeling better soon.

    Love, Mikie